North Dakota, 2017

Flooding in North Dakota, April 1 to 5, 2017

April 1 to 5, 2017 · NWS FGF · 3 events in 3 counties and zones

Over the winter of 2016-2017, the most snow fell across the Devils Lake basin up into northeast North Dakota. By late March 2017, snow water equivalents in this area ranged from 3 to 4 inches, with isolated pockets of 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Over the winter of 2016-2017, the most snow fell across the Devils Lake basin up into northeast North Dakota. By late March 2017, snow water equivalents in this area ranged from 3 to 4 inches, with isolated pockets of 5 inches. There was even more snow in southern Manitoba, and some of this water would come down the Pembina River in northeast North Dakota. A push of warm weather which began on March 28th and continued into early April, started the melt in earnest. Even the low temperatures at night stayed around or just above freezing. As the snow melted, the water ponded in low spots and moved through the area drainage systems. This resulted in rural road closures from the overland flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 31, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 31, 10:50 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1150 PM CDT Fri Mar 31 2017

.UPDATE...
Issued at 1147 PM CDT Fri Mar 31 2017

Area of light rain moving very slowly now into the mid RRV. It
will continue to move slowly ESE overnight. Temps, winds and sky
look ok.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 318 PM CDT Fri Mar 31 2017

Challenge for the evening into Saturday will hinge on cloud cover,
light showers and fog as a weak cold front drops south across the
forecast area. Ensembles show light QPF, less than a tenth of an
inch, occurring across the northern two thirds of the FA. Will
maintain chance pops sliding from west northwest to south
southeast overnight. As the cold front pushes south across the
forecast this evening 925MB CAA on northerly winds will push south
stalling across the southern valley towards morning. In the cool
stable air behind the front there is the expectation of fog to
develop as low stratus and a relatively moist layer move south.
Clouds will hold temps up overnight with lows once again in the
mid to low 30s. SFC high pressure moves into the area Saturday
with concern on where the clearing occurs. Appears best chances
will be west to east with sunny areas reaching into the 50s to
near 60 and cloud areas in the east may be limited to the upper
40s.

.LONG TERM...(Saturday night through Friday)
Issued at 318 PM CDT Fri Mar 31 2017

Saturday night through Monday...Cold front will be heading toward
the forecast area early Sunday transiting the area by late
afternoon into the evening. Most of the forcing/activity appears
to associated with the short wave which is more pronounced closer
to surface low well north in Canada. Weak high pressure from SK/AB
moving southeastward toward northern valley on Mon will be
countered by another low ejecting from high plains at the same
time. This feature would target the southern valley and west
central Minnesota with rain chances Mon/Mon night.

Tuesday to Friday...Potential for big central plains to upper
midwest system looming Tue through Thu but indications are that
this one will graze the far southern portion of the forecast area.
Farther north some risk of a few shwrs Wed aftn is introduced by
the GFS/ECMWF in form of a quick moving shortwave traversing the
northern branch. Thermal profiles point toward some light mixed
pcpn at night/early morning Wed/Thu with scattered rain showers
later. The week will conclude with an area of high pressure
settling in for Thu/Fri. Temperature-wise, a colder week lies
ahead, but only seasonally so, with overnight lows dipping below
freezing for the first time in a while.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1147 PM CDT Fri Mar 31 2017

Per the 00z TAF discussion, issue is ceilings and how far do the
IFR and low end MVFR cigs drop southward overnight. Fargo remains
on the edge and more iffy...so kept with most short range
guidances which indicates it will not quite there. Otherwise lower
clouds will move into TVF by 08z and BJI by 11z but there is a bit
questionable as well as lower level moisture may not be able to
move over the higher terrain. IFR and low end MVFR cigs DVL/GFK
will last into Saturday morning before some clearing Sat aftn.

&&

.HYDROLOGY...

Issued at 318 PM CDT Fri Mar 31 2017

Areal flooding will continue to be an issue along the Canadian
border in northeastern ND and in western Benson county near Leeds.

River responses will vary by location, with major flooding still
expected along the Park River near Grafton. Major flooding is
occurring on the Pembina River at Neche. At Neche, there was
confirmed ice jamming overnight and this morning causing rapid
rises. The river stage is currently hovering between 22 and 23 feet
and is expected to remain near those levels until the ice jamming
and other debris issues are mitigated. Otherwise, once the river
level steadies, it should remain steady above major flood stage for
some time as melt water from Canada continues to route downstream.

The Two Rivers River at Hallock is already at moderate and the Red
River at Pembina is expected to cross over into moderate later this
weekend. Ice jamming at Hallock and the Red Lake River at Crookston
have caused some spikes in river levels but traces are coming back
down. The northern extent of the Red River is expected to take a
little longer to crest.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...JK
LONG TERM...WJB
AVIATION...Riddle
HYDROLOGY...Hopkins
Hazardous weather outlook, Mar 31, 4:24 AM CST, 19 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
524 AM CDT Fri Mar 31 2017

MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ026>030-
038-039-049-052-053-011030-
West Polk-Norman-Clay-Roseau-Lake Of The Woods-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
524 AM CDT Fri Mar 31 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ004-007-NDZ006>008-014>016-024-054-011030-
Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Western Walsh County-
524 AM CDT Fri Mar 31 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Snowmelt continues to contribute to rises on area rivers and some
overland ponding. See the latest flood statements and warnings for
additional information.

Widespread spring snow melt areal and riverine flooding continues
along the Red River and its tributaries.  Refer to the latest
flood warnings and statements for detailed information on
specific locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snowmelt continues to contribute to rises on area rivers and some
overland ponding. See the latest flood statements and warnings for
additional information.

Widespread spring snow melt areal and riverine flooding continues
along the Red River and its tributaries.  Refer to the latest
flood warnings and statements for detailed information on
specific locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Towner

When
April 1, 12:00 AM CST to April 5, 11:00 AM CST
Where
Towner County, 6.51 mi WNW of Hansboro to 14.8 mi NW of Zion
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
48.990, -99.500

Flood, Cavalier

When
April 1, 12:00 AM CST to April 5, 11:00 AM CST
Where
Cavalier County, 2.91 mi NNE of Sarles to 8.27 mi SSW of Calio
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
48.990, -98.980

Flood, Pembina

When
April 1, 12:00 AM CST to April 5, 11:00 AM CST
Where
Pembina County, 4.36 mi NNW of Walhalla Arpt to 1.65 mi SSW of Gardar
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
48.990, -97.930

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678204, 678205, 678206.